Cambridge University students were paid £250 to take part in a psychiatric study where they were injected with the horse tranquilliser ketamine, it emerged today.
The research, carried out by the Department of Psychiatry, was designed to investigate treatment methods for schizophrenia.
People suffering from the mental illness sometimes believe that external objects have become part of their body – a sensation also experienced by ketamine users.
Researchers injected 15 participants with ketamine before testing whether it made them more or less likely to identify a false rubber hand as their own.
The hallucinogenic drug, which is legal in liquid form but a Class C drug when converted into a grainy powder, is most commonly used as a horse tranquilliser.
One PhD student, who took part in the study, which found links between ketamine and schizophrenia, told how the experience was ”disturbing” and ”scary”.
She said: ”After they increased the dose I began to hallucinate. It made me feel scared. It felt like the bed was floating up and I felt very disorientated.
”I couldn’t find my way to the bathroom. It was quite disturbing. I needed the money at the time and I wouldn’t do it again.”
John Mitchell, spokesman for Rehab Guide, an organisation which helps people to find treatment for drug addictions, believes the study was a ”dangerous game”.
He said: ”This is encouraging people to use ketamine for monetary reward. It’s immoral. That’s just a personal opinion but it’s a very dangerous game.”
The study by Professor Paul Fletcher and PhD student Hannah Morgan is titled ”Exploring the Impact of Ketamine on the Experience of Illusory Body Ownership.”
The research was submitted to Biological Psychiatry in March this year, the official journal of the Society of Biological Psychiatry, and will be printed in the January 2011 edition.
Researchers injected 15 healthy volunteers with ketamine before showing them a rubber hand being stroked while their own hand was tickled simultaneously.
They then repeated the test with a placebo and discovered ketamine made subjects more likely to believe that the fake hand was their own.
The study states: ”In the rubber-hand illusion, synchronous tactile and visual stimulation lead to the experience that a rubber hand is actually one’s own.
”This illusion is stronger in schizophrenia. Given the evidence that ketamine reproduces symptoms of schizophrenia, we sought to determine whether the rubber-hand illusion is augmented by ketamine.
”We studied 15 healthy volunteers in a within-subjects placebo-controlled study. All volunteers carried out two versions of the rubber-hand task, each under both placebo and ketamine infusions.
”Ketamine was associated with significant increases in subjective measures of the illusion and in hand mislocalization.
”Ketamine mimics the perturbed sense of body ownership seen in schizophrenia, suggesting that it produces a comparable alteration in integration of information across sensory domains and in the subjective and behavioural consequences of such integration.”
A statement from Prof Fletcher and Ms Morgan has denied that the study left participants at an ”unacceptable risk” of suffering ill-effects from the drug.
It read: ”All participants undergo intensive screening beforehand, in terms of their history of physical or mental illness and of past drug abuse.
”We would not do this work if we considered that there was an unacceptable risk to participants.”
However, one participant did not declare a previous mental illness and took part in the study.
Prof Fletcher and Ms Morgan added: ”We ensured that he experienced no subsequent ill effects.
”Interestingly, he reported that he had been feeling very well and cheerful since participating in the study, though this is likely to be quite by chance rather than due to any therapeutic effect.”
Ketamine has been widely used by the NHS as an anaesthetic since the 1970s but its recreational use has increased in recent years.
The drug can cause hallucinations and reduce bodily sensation while some users can feel as if their bodies and minds have been separated.
Long-term health effects can include panic attacks, depression and exacerbation of pre-existing mental health conditions.